Try it
Orthopaedics · Metabolic bone disease: atypical femoral fracture management
Sample itemA 70-year-old woman who has taken alendronate for eight years has two weeks of dull thigh pain. A radiograph shows thickening and beaking of the lateral cortex of the subtrochanteric femur. What is the best next step?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Stop the drug and image both femora
Prodromal thigh pain with lateral cortical thickening suggests an incomplete atypical femoral fracture. The bisphosphonate should be stopped, calcium and vitamin D optimised, and the opposite femur imaged because involvement is often bilateral. Prophylactic nailing is considered for symptomatic incomplete fractures.
Option by option
A. Switch to intravenous zoledronic acid
Switching to another bisphosphonate maintains the same risk.
B. Stop the drug and image both femora (correct)
Correct. Stopping the antiresorptive and imaging both femora is the recommended first step.
C. Reassure that the pain is muscular
Reassurance would miss an impending complete fracture.
D. Continue alendronate and add an NSAID
Continuing the drug risks completion of the fracture.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Orthopaedics questions
- Upper limb fracturesWhich complication is characteristic of a fracture through the waist of the scaphoid?
- Fractures in childrenA child with a displaced supracondylar fracture of the humerus develops a painful, pale…
- Bone tumoursA teenager has knee pain and a radiograph around the distal femur showing a sunburst per…
- HipA positive Trendelenburg sign is due to weakness of the gluteus medius and minimus. Whic…